Parents, school administrators and public-health officials are sounding the alarm as fentanyl-laced pills have claimed the lives of at least three King County high-school students in recent weeks, part of a significant increase in overdose deaths since June.
Students at Ballard High School in Seattle and Skyline High in Sammamish died after taking what they thought were oxycodone or OxyContin pills. The pills, some stamped with "M" and "30," were laced with the powerful synthetic opioid fentanyl, which can be deadly in even minuscule doses -- but the quantities in counterfeit pills can't be discerned. A student at Ingraham High School last month also died of a fentanyl-related overdose.
A public-health official said the fentanyl-laced pills appearing in the guise of much less potent opioids seem to be a new phenomenon. "When you have it come in [the form of] prescription pills, new users are more susceptible," said Brad Finegood of Public Health -- Seattle & King County. "Teenagers who are not heroin users are overdosing and dying."
The agency's warning, disseminated by Seattle Public Schools on Friday evening, was blunt: "Do not consume any pill that you do not directly receive from a pharmacy or your prescriber. Pills purchased online are not safe."
Gabriel Lilienthal, a 17-year-old Ballard High School student, died Sept. 29 of acute drug intoxication, including fentanyl, the King County Medical Examiner's Office announced Friday.
"Gabe died from a fake OxyContin called an M30," said his stepfather, Dr. Jedediah Kaufman, a surgeon.
He said the grief-stricken family -- like those of other students who have overdosed recently -- wants their son's death to be a warning to others.
Lilienthal was a straight-A student who loved sculpting, was learning to fly a plane and worked a part-time job, Kaufman said.
"He didn't get a second chance," he said.
Kaufman said fentanyl is administered to surgical patients in quantities measured in micrograms -- a millionth of a gram -- typically with an anesthesiologist present to monitor the patient's breathing. Fentanyl depresses the central nervous system, slowing or stopping breathing.
"The range of safety is so tiny," he said. "With fentanyl, it takes almost nothing to overdose. That's really why fentanyl is a death drug. That's why it's so critical."
School officials are urging parents to talk to their children about the fentanyl-laced pills.
"Conversations are one of the most powerful tools parents and family members can use to connect with and protect their children," said Seattle Public Schools in an email to families, providing a link to information from the website StartTalkingNow.org.
"Parents should have conversations that lead with love and care," Finegood said. "There is a strong stigma against people who use drugs -- but everybody is somebody's kid. I can say this speaking as someone whose brother died of a drug overdose -- anything you can say with love can help."
Drug- and alcohol-poisoning deaths of all kinds have been on the rise in King County since 2011, part of a nationwide opioid epidemic. Deaths involving fentanyl, normally used as a treatment for severe or postsurgical pain, began to rise in 2016 and have spiked locally since June, according to county data.
King County's public-health department reported there were 141 overdose deaths between mid-June and mid-September, a 29% increase from the same period in 2018.
Overdose deaths often involve a mixture of substances, and fentanyl -- particularly dangerous due to its potency, up to 100 times the strength of other opioids -- is a "significant driver for that increase over the previous year," said spokesman James Apa. Fentanyl-related deaths in King County have risen from 23 in 2016 to 64 confirmed by the end of September, including seven teenagers.
Public-health officials described fentanyl-laced pills circulating in the area marked "M30," "K9," "215" and "v48," in blue, greenish or pale colors, as well as white powders appearing locally. The agency said it's not possible to smell, taste or otherwise identify the fentanyl-laced counterfeit oxycodone pills, and that the amount of the drug in each one can vary, even from the same source. They are identified based on information from the medical examiner and what is found on or near the deceased, Apa said.
"These pills are made to look like they're something else. This seems to be a new phenomenon," Apa said, noting similar pills with fentanyl are showing up in Yakima and Bellingham.
That's part of why the agency has started issuing alerts about the pills and powders, which it hasn't previously.
He said the population impacted by the recent fentanyl-related overdoses is also highly specific.
"The vast majority of fentanyl deaths we've seen this year and even before are among a particular population -- these are people who are housed, predominantly male, and in their teens to their 30s," Apa said.
People overdosing from fentanyl or other opioids, Finegood said, may be extremely drowsy or asleep and difficult to awaken. They may have slow or no breathing; pale, ashy, cool skin; blue lips or fingernails. They may be snoring loudly.
Anyone witnessing an overdose should call 911 immediately. "Washington's Good Samaritan Law protects them from prosecution and protects the person overdosing from prosecution," Finegood said.
Narcan, a brand name of naloxone, is available in many pharmacies and can be administered as a nasal spray to counteract an opioid overdose. “Many insurance carriers will cover it,” Finegood said. Stopoverdose.org has a searchable database of pharmacies that carry naloxone.
Detectives in the King County Sheriff's Office Major Crimes Unit recently began an investigation to find the source of the fentanyl making its way into street drugs. The synthetic opioid is believed to be coming into King County from overseas, officials said at a news conference in Sammamish last week following news that two 16-year-old boys, students at Skyline High School, had died after taking fentanyl-laced tablets.
One died Aug. 11, the other on Sept. 30.
"We know a lot of fentanyl gets shipped into the U.S. from China," said King County Sheriff's Sgt. Ryan Abbott, "but the pills themselves are made from a pill press -- it very likely could be in somebody's house in the area. But the investigation is still active."
Seattle police last month conducted a raid on a Sammamish home that recovered some 12,000 fentanyl pills, along with other drugs including amphetamines and MDMA, as well as weapons and cash. Abbott said law enforcement has not linked the drugs found in that raid to the recent deaths.
Clarification: An earlier version of this story stated that four deaths were due to fentanyl-laced pills. Three deaths have been officially linked to pills.